Do you have hypothyroidism? Chances are that you are among the 10 percent of the population that does. This article is aimed at the folks who take thyroid medication already, but somehow aren’t feeling like themselves. I’m here to share the experience I had when the doctor increased the dosage of my thyroid meds.
Perhaps like you, I was feeling cold, tired, fat, and irritable with my existing dosage of thyroid medication. Having been on a particular dose for several years, I suspected I needed more. So off I went to my favorite endocrinologist, who upon reading my thyroid test results announced that the numbers were all within the normal range. No surprise there, but I was feeling anything but normal.
Thyroid tests often return normal results when your body is telling you that you’re not normal at all. Feeling cold as a freezer in the middle of summer, tired as an old dog, and sleeping from 9 p.m. to 9 a.m. every day with an afternoon nap aren’t normal. How I felt prompted me to request that the doctor treat my symptoms, not my numbers.
“Okay,” said the good doctor, “we’ll increase your thyroid meds to the next level.” For me that was going from 100 micrograms of Synthroid to 112. That didn’t seem like much of an increase, but in fact, it was. How the increase was administered made all the difference between success and bad side effects from the higher dosage.
Synthroid, the prescription medication of choice for hypothyroidism, comes in twelve different dosages: 25mcg, 50mcg, 75mcg, 88mcg, 100mcg, 112mcg, 125mcg, 137mcg, 150mcg, 175mcg, 200mcg, and 300mcg. Hypothyroid patients usually start with low doses and increase to a steady state at some level, under the direction of a doctor. Once in a steady state and as we age, increases are necessary but show up in symptoms rather than in the numbers. Here’s where increasing dosage to the next level all at once can cause problems.
With my newly prescribed meds in hand, I began the next day with a 112mcg tablet, so too the day after and the day after that. Then came the alarming palpitations that told me, in no uncertain terms, that 112mcg every day for three days running was too much. Hyperthyroidism felt like it was setting in. How could this be? Is the doctor overprescribing or is it me?
Neither is the answer. Increases in thyroid medication must be ramped up slowly — and I really mean slowly — to avoid the inevitable cardiovascular irritations that give rise to heart palpitations. You think you’re having the big one, but it’s just too much Synthroid too fast.
To ramp up dosage slowly, I substituted one 112mcg tablet for the 100mcg once per week for the next six weeks. After that, I substituted a 112mcg tablet twice per week for the following six weeks. And so on, I kept increasing one 112 tablet per week until I reached seven days of the week with the 112. I told the good doctor I would increase dosage my way. The process took a year, and along the way I experienced none of those alarming palpitations as my hypothyroid symptoms subsided.
I am now a happy camper with no more dog-tiredness, long afternoon naps, peace-wrecking irritability, or eating like a bird to control my weight. Always check with your doctor, but be aware that some of them might have had less clinical experience with increasing Synthroid dosages than you have had personally. The key is ramping up slowly, better said as a snail’s pace.